Division of Pulmonary, Allergy, Critical Care, and Sleep Medicine, University of Arizona Medical Center, Tucson, Arizona.
Calcium channel blockers (CCB) overdose can be life-threatening when manifest as catastrophic shock and non-cardiogenic pulmonary edema. We describe a case of massive overdose of multiple medications, including sustained-release verapamil that was resistant to conventional support. Initial treatment for CCB overdose is primarily supportive and includes fluid resuscitation. The mechanism of non-cardiogenic pulmonary edema is not well known and reported cases in the literature were successfully treated with mechanical ventilation. Circulatory shock may fail to respond to atropine, glucagon and calcium in severely poisoned patients, and vasopressors are usually required. Attempts to overcome calcium-channel antagonism with the use of supratherapeutic doses of calcium salts are clinically indicated to reverse hypotension and bradycardia. There is evidence that hyperinsulinemia-euglycemia (HIE) therapy is superior to other therapies for CCB poisoning, and the potential mechanism is thought to be the insulin-mediated active transport of glucose into the cells that counters the CCBinduced intra-cellular carbohydrate-deficient state. Conventional decontamination measures are ineffective in accelerating clearance of CCB. Experience with intravenous lipid emulsion for lipophilic drug overdose, such as verapamil, is limited but has been proposed as a rescue therapy with improvements in cardiac inotropy through intravascular sequestration of the lipophilic CCB.
ARDS, Calcium Channel Blockers, Hyperinsulinemia-euglycemiatherapy, Intravenous lipid emulsion, Overdose, Pulmonary edema, Shock, Toxicology, Verapamil
(or) Respiratory Care